Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS Blacksburg, VA

July 2, 2002Alleghany County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 4:16 PM EDT for Alleghany County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 4:16 PM EDT (20:16 UTC)
Expired
Jul 2, 2002, 4:45 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:29 PM EDTHail 0.75Sparta, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS51 KRNK 022016
SVRRNK
NCC005-022045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 445 PM EDT.

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF ENNICE...MOVING SOUTHWEST AT 15
  MPH.

SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE
  ENNICE...
  SPARTA...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT TUE JUL 2 2002

ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF
STORMS...SOME OF WHICH ARE BECOMING SEVERE.  CONVECTION HAS BEEN
LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY
IT SHUDNT THE NEXT 2 NIGHTS AS WELL.  ACTIVITY SHUD ALSO CONT TO BE
FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF
THE MTNS THRU THURSDAY.

12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE
WEEK...MUCH LIKE THE OLDER MRF RUNS.  MOST BELIEVE THIS TO BE
OVERDONE...SO WILL HOLD TEMPS UP.  STILL WILL BRING DRIER AIR INTO
THE REGION FRI AND KEEP IT DRY THRU MONDAY.

MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO
THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF.  WILL
RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR
THAT TIME.

FCSTID = 9
ROA   71  93  71  93 /  30  30  30  40
LYH   70  93  70  92 /  30  30  30  40
DAN   73  95  73  94 /  30  30  30  40
BLF   66  85  66  84 /  40  40  30  40
LWB   65  84  65  83 /  40  40  30  40
BCB   66  86  66  85 /  30  40  30  40
TNB   64  85  64  84 /  40  40  30  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 2, 12:41 PM EDT, 3 hours 35 minutes before
VAZ009-015-021745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT TUE JUL 2 2002

...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF
SMYTH AND GRAYSON COUNTIES...

A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN
SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS
AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED
NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON
COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF
THE BLUERIDGE EARLY THIS AFTERNOON.

JW
Special weather statement, Jul 2, 1:11 PM EDT, 3 hours 5 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT TUE JUL 2 2002

...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA...

SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA...
THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF
NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE
HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY
RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH...
AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED
THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS...
MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE
AND WATAUGA COUNTIES.

JJ
Local storm report, Jul 2, 2:26 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610 PM     FAIRVIEW AREA             VA   0.88 INCH HAIL
07/01/02   WYTHE                          HAIL DAMAGED A VEHICLE
                                          AND COVERED THE GROUND.

210 PM     LEWISBURG                 WV   0.88 INCH HAIL
07/02/02   GREENBRIER                     REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jul 2, 2:47 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

228 PM     1N LEWISBURG              WV   0.75 INCH HAIL
07/02/02   GREENBRIER                     REPORTED BY SKYWARN
                                          SPOTTER.

230 PM     FARLEY                    WV   0.75 INCH HAIL
07/02/02   SUMMERS
Special weather statement, Jul 2, 2:58 PM EDT, 1 hour 18 minutes before
VAZ007-009>011-018-019-WVZ042>045-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT TUE JUL 2 2002

...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA...AND THE VIRGINIA BORDER COUNTIES...IS DRIFTING SLOWLY
SOUTHWEST. SOME OF THESE STORMS ARE PRODUCING UP TO NICKEL SIZE
HAIL...AND LARGE AREAS ARE RECEIVING TORRENTIAL DOWNPOURS. RADAR
ESTIMATES THAT MOST OF SOUTHERN AND EASTERN GREENBRIER COUNTY...
SUMMERS...MONROE AND MERCER COUNTIES...HAVE GOTTEN AROUND 2 INCHES
OF RAIN. THIS HEAVY RAIN WILL SPREAD SLOWLY SOUTHWARD INTO THE
VIRGINIA BORDER COUNTIES OF ALLEGHANY...CRAIG...GILES...AND
TAZEWELL BY 400 PM. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE
IN SOUTHEAST WEST VIRGINIA THROUGH 400 PM. THIS WILL AT LEAST CAUSE
SOME FLOODING OF LOW LYING AREAS...AND MAY BRING CREEKS OUT OF
THEIR BANKS.

IF YOU ARE IN THE AREA OF THESE STORMS...SEEK SAFE INDOOR SHELTER
UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR WATER COVERED
ROADS. THOSE LIVING ALONG CREEKS AND SMALL STREAMS SHOULD BE PREPARED
TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A FLASH FLOOD
WARNING IS ISSUED.

JJ
Local storm report, Jul 2, 3:26 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

316 PM     NORTH BLACKSBURG          VA   1.00 INCH HAIL
07/02/02   MONTGOMERY

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:56 PM EDTSevere Thunderstorm WarningRNKWilkes34 min
Jul 2, 5:24 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe36 min
Jul 2, 6:13 PM EDTSevere Thunderstorm WarningRNKStokes32 min
Jul 2, 6:28 PM EDTSevere Thunderstorm WarningRNKRockingham32 min
Jul 2, 6:42 PM EDTFlash Flood WarningRNKWatauga3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.